Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 12, NWS Des Moines, IA

April 6, 2001Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 6, 2001, 8:17 PM CDT for Worth County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 8:17 PM CDT (01:17 UTC)
Expired
Apr 6, 2001, 8:45 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Worth County, IA

What was reported inside it

TimeReportWhereRemark
Apr 6, 8:30 PM CDTThunderstorm Wind 52 EGrafton, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 070119
SVRDSM
IAC195-070145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WORTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 845 PM CDT

* AT 812 PM...MEDIA REPORTED A SEMI BLOWN OFF OF INTERSTATE 35 NEAR
  JOICE...OR ABOUT 17 MILES NORTHWEST OF MASON CITY...MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
IN RURAL EASTERN WORTH COUNTY AROUND 830 PM


DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMEKNT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

LAT...LON 4348 9345 4327 9343 4327 9304 4349 9305

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:30 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 6, 4:30 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT FRI APR 6 2001

RUNNING LATE ENOUGH ALREADY SO ILL CUT TO THE QUICK. WARM FRONT
OVER SRN IA WL LIFT NORTH TONIGHT AS THE CENTRAL PLAINS LOW PULLS
NORHTEAST.  ACTIVITY OVER KS AND NE AHEAD OF THE DRYLINE WILL END UP
BEING OF LITTLE CONSEQUENCE TO DMX. ETA/MESOETA INITIALIZING VERY
WELL ALTHOUGH THEY ARE PROBABLY OVERDOING THE 850 MB WIND FOR
TOMORROW.  IN ANY EVENT SVR POTENTIAL REMAINS PRETTY GOOD FOR THE
AREA THIS EVENING FOR HAIL AND WIND.  WE STILL HAVE CONCERNS FOR
LOCALLY HEAVY RAIN WITH SWOLLEN RIVERS AND SATURATED GROUND SO I
KEPT THE FLASH FLOOD WATCH FOR SRN IA GOING FOR THE EVENING.

FOR SATURDAY...GIVEN THE STRENGTH OF THE 850 MB WINDS AND THE
FORECAST SURFACE WIND AND THE LOCATION OF THE LOW WE WILL BE IN A
GOOD POSITION FOR A STRONG WIND EVENT.  I HAVE ISSUED A HGIH WIND
WATCH FOR SATURDAY AS A RESULT.  BY LATE SATURDAY THE LOW WILL PULL
NE ENOUGH THAT THE GRADIENT WILL RELEASE SOME OVER THE STATE SO I
DONT SEE THE EVENT GOING INTO SATURDAY NIGHT.
S
.DSM...FLASH FLOOD WATCH I-80 AND SOUTH THIS AFTERNOON AND EVENING.
       HIGH WIND WATCH FOR MUCH OF NORTHERN AND WESTERN WARNING AREA
       ON SATURDAY.

FAB

In the hours before

Special weather statement, Apr 6, 7:10 PM CDT, 1 hour 7 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTED TYPOS
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT FRI APR 6 2001

...ISOLATED SEVERE STORMS ARE POSSIBLE UNTIL MIDNIGHT...
A WARM FRONT IS LIFTING NORTH ACROSS THE STATE.  IN ADDITION...A
STRONG STORM SYSTEM IS LIFTING NORTHEAST ACROSS THE CENTRAL PLAINS
AND WILL BE IN CENTRAL MINNESOTA BY SATURDAY MORNING.  ISOLATED
SEVERE STORMS ARE POSSIBLE ALONG THE WARM FRONT AND OVER NORTHWEST
IOWA IN AN AREA OF INSTABILITY THROUGH MIDNIGHT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004-005-015-023-024-033>035-071107-
CALHOUN-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND FORT DODGE
656 PM CDT FRI APR 6 2001

* EVENT TIMING...THROUGH MIDNIGHT.

* THREAT CATEGORIES...
     TORNADO.........LOW.
     DAMAGING WINDS..MODERATE.
     LARGE HAIL......HIGH.
     FLASH FLOODING..LOW.

* SPOTTER ACTIVATION OUTLOOK...MODERATE.

THUNDERSTORMS HAVE DEVELOPED IN THE AREA BUT THEY ARE MOVING INTO A
LESS FAVORED ENVIRONMENT FOR HAIL AND WIND.  AS THE WARM FRONT MOVES
INTO THE AREA.  THE THREAT FOR DAMAGING WIND AND LARGE HAIL WILL
BECOME MORE PREVALENT IF THE THUNDERSTORMS PERSIST.

IAZ044>046-057>059-070>072-081>083-092>094-071107-
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR-
GREENE-GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CRESTON...DENISON...
LAMONI AND PERRY
656 PM CDT FRI APR 6 2001

* EVENT TIMING...THROUGH MIDNIGHT.

* THREAT CATEGORIES...
     TORNADO.........LOW.
     DAMAGING WINDS...LOW.
     LARGE HAIL......LOW TO MODERATE.
     FLASH FLOODING..LOW TO MODERATE.

* SPOTTER ACTIVATION OUTLOOK...LOW.

IF THUNDERSTORMS DEVELOP IN THE AREA THE THREAT FOR LARGE HAIL AND
FLASH FLOODING WILL BE MODERATE DUE TO LOW FLASH FLOOD GUIDANCE
VALUES.

IAZ006-007-016-017-025>028-036>039-047>050-060>062-073>075-084>086-
095>097-071107-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-DAVIS-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-JASPER-LUCAS-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-WAPELLO-
WARREN-WAYNE-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...AMES...BOONE...CENTERVILLE...CHARITON...DES
MOINES...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
WATERLOO...WAVERLY AND WEBSTER CITY
656 PM CDT FRI APR 6 2001

* EVENT TIMING...THROUGH MIDNIGHT.

* THREAT CATEGORIES...
     TORNADO.........LOW.
     DAMAGING WINDS..LOW.
     LARGE HAIL......LOW.
     FLASH FLOODING..LOW TO MODERATE.

* SPOTTER ACTIVATION OUTLOOK...LOW.
IF THUNDERSTORMS DEVELOP IN THE AREA THE THREAT FOR FLASH FLOODING
WILL BE MODERATE DUE TO LOW FLASH FLOOD GUIDANCE VALUES.

FAB

t

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.